Alert archive / Pennsylvania / Winter Storm Watches in 2019
Winter Storm Watch 2, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this winter storm watch at Jan 27, 2019, 2:37 PM EST for Carbon County, Monroe County, Pennsylvania. It took effect at Jan 29, 2019, 7:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 27, 2019, 2:37 PM EST (19:37 UTC)
- In effect from
- Jan 29, 2019, 7:00 AM EST
- Expired
- Jan 28, 2019, 3:16 PM EST
- In force
- Issued by
- NWS Philadelphia/Mount Holly
Counties Carbon County, PA, Monroe County, PA
The radar
The Binghamton radar (KBGM), 140 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 773 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 313 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
700 WWUS41 KPHI 271937 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 237 PM EST Sun Jan 27 2019 PAZ054-055-280745- /O.NEW.KPHI.WS.A.0002.190129T1200Z-190130T1200Z/ Carbon-Monroe- Including the cities of Jim Thorpe and Stroudsburg 237 PM EST Sun Jan 27 2019 ...WINTER STORM WATCH IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations of 5 to 8 inches possible. * WHERE...Carbon and Monroe counties. * WHEN...From 7AM Tuesday through 7AM Wednesday. * ADDITIONAL DETAILS...Travel could be very difficult on icy and snow covered roads. The hazardous conditions could impact the Tuesday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet, or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ For more information from the National Weather Service visit www.weather.gov/phi/winter
2 follow-up statements
523 WWUS41 KPHI 280815 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 315 AM EST Mon Jan 28 2019 PAZ054-055-282015- /O.CON.KPHI.WS.A.0002.190129T1200Z-190130T1200Z/ Carbon-Monroe- Including the cities of Jim Thorpe and Stroudsburg 315 AM EST Mon Jan 28 2019 ...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations of 5 to 8 inches possible. * WHERE...Carbon and Monroe counties. * WHEN...From Tuesday morning through Wednesday morning. * ADDITIONAL DETAILS...Travel could be very difficult on icy and snow covered roads. The hazardous conditions could impact the Tuesday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ For more information from the National Weather Service visit www.weather.gov/phi/winter
492 WWUS41 KPHI 282016 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 316 PM EST Mon Jan 28 2019 PAZ054-055-291100- /O.UPG.KPHI.WS.A.0002.190129T1200Z-190130T1200Z/ /O.NEW.KPHI.WS.W.0003.190129T0900Z-190130T0500Z/ Carbon-Monroe- Including the cities of Jim Thorpe and Stroudsburg 316 PM EST Mon Jan 28 2019 ...WINTER STORM WARNING IN EFFECT FROM 4 AM TUESDAY TO MIDNIGHT EST TUESDAY NIGHT... * WHAT...Heavy snow expected. Total snow accumulations of 5 to 8 inches are forecast. * WHERE...Carbon County and Monroe County in Pennsylvania. * WHEN...From 4:00 AM Tuesday until midnight on Tuesday night. * ADDITIONAL DETAILS...Snow is expected to overspread the region early on Tuesday morning. It should become heavy at times. The snow is forecast to come to an end on Tuesday evening. Travel will become difficult with the hazardous conditions impacting both the morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means that severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for your state can be obtained by calling 5 1 1. && $$ DEZ001-MDZ008-NJZ010-015-PAZ070-071-102-104-106-291100- /O.NEW.KPHI.WW.Y.0005.190129T0900Z-190130T0500Z/ New Castle-Cecil-Somerset-Mercer-Delaware-Philadelphia- Eastern Chester-Eastern Montgomery-Lower Bucks- Including the cities of Wilmington, Elkton, Somerville, Trenton, Media, Philadelphia, West Chester, Kennett Square, Norristown, Lansdale, Morrisville, and Doylestown 316 PM EST Mon Jan 28 2019 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TUESDAY TO MIDNIGHT EST TUESDAY NIGHT... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches are forecast. * WHERE...Extreme northeastern Maryland, northern Delaware, extreme southeastern Pennsylvania, and the New Jersey counties of Mercer and Somerset. * WHEN...From 4:00 AM Tuesday until midnight on Tuesday night. * ADDITIONAL DETAILS...Snow is expected to overspread the region on Tuesday morning. It should mix with, then change to rain in the afternoon. The precipitation is forecast to transition back to snow on Tuesday evening before coming to an end. Be prepared for slippery roads and walkways. The hazardous conditions could impact both the morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. Expect snow covered roads and limited visibility. Use extra caution if driving. The latest road conditions for your state can be obtained by calling 5 1 1. && $$ NJZ001-007>009-PAZ060>062-101-103-105-291100- /O.NEW.KPHI.WW.Y.0005.190129T0900Z-190130T0500Z/ Sussex-Warren-Morris-Hunterdon-Berks-Lehigh-Northampton- Western Chester-Western Montgomery-Upper Bucks- Including the cities of Newton, Washington, Morristown, Flemington, Reading, Allentown, Bethlehem, Easton, Honey Brook, Oxford, Collegeville, Pottstown, Chalfont, and Perkasie 316 PM EST Mon Jan 28 2019 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TUESDAY TO MIDNIGHT EST TUESDAY NIGHT... * WHAT...Snow expected. Total snow accumulations of 3 to 6 inches are forecast. * WHERE...Berks County, the Lehigh Valley, western and northern Chester County, upper Montgomery County and upper Bucks County in Pennsylvania, and the New Jersey counties of Hunterdon, Warren, Morris and Sussex. * WHEN...From 4:00 AM Tuesday until midnight Tuesday night. * ADDITIONAL DETAILS...Snow is expected to overspread the region on Tuesday morning. Moderate snowfall rates are possible. It may mix with some rain in the afternoon. The snow is forecast to come to an end on Tuesday evening. Be prepared for slippery roads and walkways. The hazardous conditions could impact both the morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. Expect snow covered roads and limited visibility. Use extra caution if driving. The latest road conditions for your state can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit www.weather.gov/phi/winter Iovino
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this winter storm watch went out at Jan 27, 12:17 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Jan 27, 12:17 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1217 PM EST Sun Jan 27 2019
.SYNOPSIS...
Low pressure will move across the Great Lakes and southern Canada
today causing a cold front to cross our region late day. High
pressure will follow for Monday. Low pressure will move north of the
area Tuesday causing another cold front to move over the Middle
Atlantic Tuesday night. Arctic high pressure will then build in for
the mid to late week period before moving off the coast next
weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
1230 pm update: no significant changes made. Adjusted sky and
winds to match current trends. Still the possibility of some
snow showers with gusty winds to reach our farthest NW areas
this afternoon, mainly the southern Poconos.
930 am update: Increased PoPs a bit in the NW based on the
latest radar trends and hi- res guidance. Latest HRRR continues
to show potential for enhanced rain/snow showers with gusty
winds in the western CWA this afternoon. Think slight chance to
low end chance northwest of the Fall Line suffices for now, and
will continue to monitor the threat as the front approaches
during the day. Some flurries or sprinkles will be possible
across adjacent areas including the Lehigh Valley and NW NJ
through the afternoon.
Previous discussion...
Main concern today is a chance for some snow showers in the far
northwestern CWA and an outside chance of snow squalls.
A strong shortwave trough in the Great Lakes region will
progress eastward today, with a broad region of warm-air
advection downstream in the Mid-Atlantic and New England. An
attendant surface low will move north-northeast into Ontario
this afternoon, with a southward-extending cold front advancing
across Pennsylvania. BUFKIT soundings are suggestive of low-
level profiles favorable for some shallow instability near and
just in advance of the front this afternoon, and surface-based
parcels will become saturated given the fairly deep boundary
layer expected to develop. Additionally, pressure rises on the
upstream side of the front will likely reach/exceed 3 mb/hr,
inducing a fairly strong isallobaric wind component. High-
resolution models depict a fairly lengthy snow squall along the
front as it crosses New York and Pennsylvania today, and most
indicate the squall will make it to the Poconos and vicinity
before dissipating late this afternoon and evening as favorable
dynamic processes lift northeast away from the area and
substantive diurnal mixing wanes. Additionally, the HRRR in
particular suggests there may be a couple of lines of these
showers (one earlier in the day...late morning to midday),
though the line along the main front would be more capable of
generating squalls.
Downward momentum transfer suggests gusts 30 to 40 kts could
occur with any snow showers that develop near/along the front,
which would be sufficient for a brief period of low
visibilities and more pronounced snow. Will mention this risk in
the HWO for the Poconos and adjacent areas of eastern PA and
northwest NJ. Farther south/east, chances for precipitation
decrease and temperatures may be warm enough for rain rather
than snow. As such PoPs are generally unmentionable southeast of
the Fall Line, though some of the HRRR simulations are somewhat
more aggressive with the precipitation making it to or at least
near the urban corridor before dissipating.
In advance of the front, diurnal mixing will allow for breezy
south to southwest winds to develop today. Gusts of 25 to 35 mph
are possible this afternoon in much of the area, with stronger
gusts possible near the front (especially in concert with any
showers that develop). With the aforementioned warm advection
in advance of the trough, expect a much warmer day versus
yesterday as well. Increased highs a degree or two across the
area, as models tend to underplay warming in these regimes, even
with potentially considerable low-to-mid level cloud cover.
Highs should reach the 30s in the Poconos, the 40s in the Lehigh
Valley and adjacent areas, and the upper 40s or even lower 50s
in the urban corridor southeastward.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
The cold front moves through the area tonight, with any
remaining (light) precipitation along it dissipating quickly
during the evening. Winds will switch to northwest and diminish
during the overnight hours, with fairly rapid clearing expected.
With this in mind, went colder for overnight lows, especially
outside of the urban corridor. The consensus raw/statistical
guidance looked much too warm in the Pine Barrens and northern
New Jersey, especially if the winds can diminish and skies can
clear. MAV/MET values looked more reasonable and generally
followed for tonight.
An intense surface low will lift northeastward off the East
Coast tomorrow, but should be well southeast of the area. Aside
from a period of increased cloudiness in far southern Delaware
and (maybe) far southeast New Jersey, little sensible weather of
note should occur in association with this system in our CWA. A
ridge axis will move across the region during the day, and with
colder air having filtered in on the upstream side of the cold
front, Monday should be colder than today, probably by around 10
degrees, give or take. Used a consensus blend for highs on
Monday, but did adjust temperatures upward a degree or two given
(1) skies should be partly to mostly sunny and (2) verification
from the past few days suggests consensus guidance has been a
little too cold, in general.
The next system will begin to affect the region Monday night. A
strong surface low in the Great Lakes region will lift slowly
northeastward, with a front nosing into the Appalachians during
the night. Warm-advection precipitation should break out in the
Upper Ohio Valley and adjacent portions of New York/Pennsylvania
during the overnight hours. The 00z GFS brings this
precipitation into the Poconos and adjacent portions of the
Lehigh Valley by 12z Tuesday, though I suspect this is a little
too aggressive/fast. The 12z NAM is considerably slower, which
is in fair agreement with the ECMWF and CMC. Did retain PoPs for
the northwest CWA after midnight, but suspect these will need to
be lowered, as consensus is trending away from the GFS timing.
Should precipitation reach the area by 12z Tuesday, it will
mostly be snow but also mostly be light. The main show will be
Tuesday and Tuesday night.
Forecast lows for Monday night were generally a consensus blend,
but there is lower-than-average confidence given uncertainty
associated with the timing of increased cloud cover. Should it
occur later than forecast, the rural locations may get colder
than forecast, especially in Delmarva and eastern New Jersey.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
The main story for this period will be the midweek cold blast as
a piece of the polar vortex drops southward into the Great Lakes
region. This will be preceded by a system bringing the area
some rain and snow Tuesday into Tuesday night.
To start the period Tuesday morning, surface low pressure will
move from near Lake Huron northeastward across northern Ontario
and Quebec helping drag a cold front toward the region. Expect
an area of precip to overspread the region west to east through
the day ahead of the front. Lift will be supported by the front
as well as shortwave energy pivoting around the 500 mb low over
the midwest. The precip could start as a little light snow
around the I-95 corridor but expect this to quickly change to
rain here as milder air is advected in on S/SE winds ahead of
the front. Snow and mixed precip should last longer farther N/W
across the Lehigh Valley into northern NJ with mainly snow
expected across the southern Poconos where highs will only be in
the low to mid 30s. Elsewhere, generally expect highs ranging
from the upper 30s to mid 40s.
For Tuesday night, cold front crosses the area west to east
while taking on a more anafrontal structure as a wave tries to
develop along it near Long Island. Expect rain changing back to
a period of snow long the I-95 corridor and points S/E Tuesday
evening before coming to an end overnight. A light coating will
be possible for these areas along the I-95 corridor including
Wilmington, Philly, and Trenton, with total amounts of 1-3
inches possible farther N/W across the Lehigh Valley and NW NJ
and upwards of 3-5 inches over the southern Poconos. By
Wednesday morning lows will be mainly in the teens and low 20s
over eastern PA and northern NJ and in the mid 20s elsewhere.
The front that crosses the area Tuesday night will only be the
first front. A second, reinforcing arctic front will cross the
area Wednesday afternoon accompanied by strong NW winds and
possible snow squalls. Winds could gust over 40 mph at this time.
Highs will range from the teens in the far north with 20s to
low 30s elsewhere but these temps will be crashing by late day
behind the front and with the strong winds will result in
single digit to subzero wind chills by evening. Following any
squalls, Wednesday night will be dry but continuing gusty with
single digit lows expected by Thursday morning along the urban
corridor and subzero lows farther north and west. This will
result in even colder wind chills so wind chill headlines may be
needed. In fact even during the day Thursday temperatures don't
look to make it out of the teens along the urban corridor
despite the bright sunshine as high pressure builds in.
The worst of the cold looks to be late Wednesday through
Thursday into Thursday night with temperatures warming by Friday
as the airmass modifies. Also for Friday, we keep low chances
for flurries/snow showers in the forecast as the GFS continues
to indicate a weak wave moving through. Highs rebound into the
20s for most areas with some low 30s over the southern Delmarva
and teens over the southern Poconos.
Temperatures look to further modify through next weekend as the
arctic high moves off the coast and low pressure moves eastward
across Ontario and Quebec helping usher in a SW flow. This will
result in temperatures rebounding to near average by Sunday with
continuing mainly dry conditions.
&&
.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Today...Mainly VFR. However, there is some potential for
rain/snow showers or even a brief squall northwest of PHL
(RDG/ABE, primarily). Temporary sub-VFR CIGs/VSBYs are possible
should these develop. Outside of any showers, winds will become
south to southwest around 10 kts with gusts to 25 kts by
afternoon. Stronger gusts are possible with any showers.
Moderate confidence.
Sunday night...VFR with northwest winds around 10 kts becoming
light northerly late. High confidence.
Outlook...
Monday: VFR with light north winds becoming easterly in the
afternoon. High confidence.
Monday night: Increasing cloudiness, with sub-VFR conditions
possible late, especially north/west of PHL. There is an outside
chance of snow reaching ABE/RDG by daybreak. Light southeast
winds. Low confidence.
Tuesday: Sub VFR conditions likely in periods of rain and snow.
This will wind down west to east Tuesday night. Moderate
confidence.
Wednesday: Mainly VFR in the morning with Sub-VFR conditions
possible in the afternoon as an arctic front moves through
possibly with some snow squalls along it. Strong NW winds
developing in its wake. Low confidence.
Wednesday night and Thursday: Mainly VFR. Moderate confidence.
&&
.MARINE...
Sub-advisory winds/seas are occurring early this morning across
the waters. However, high-resolution guidance appears somewhat
more aggressive today in developing south winds reaching or
slightly exceeding advisory criteria by late this morning
through the afternoon. Though I suspect this is overdone to some
degree, even the less aggressive guidance suggests marginal
advisory conditions may occur. Hoisted a small craft advisory
for the New Jersey coastal waters from 8 am to 7 pm today to
cover the threat. Seas will probably remain below 5 feet, for
the most part, but buoy 44091 may brush the 5-foot mark this
afternoon.
A cold front will cross the area tonight, with winds switching
to west or northwest. I am a little concerned models are
underplaying the wind potential this evening after frontal
passage, as a period of deep mixing is possible as cold
advection takes over. Increased the winds but generally kept
them just below criteria this evening for now. Would not be
surprised if we see some advisory conditions for a time,
however. Winds are expected to diminish near daybreak.
Outlook...
Monday and Monday night: Sub-advisory winds/seas expected,
though seas will be building late Monday night.
Tuesday-Tuesday night.. SCA conditions expected. Seas 5 to 8 ft.
Winds gusting to 25 kt, increasing Tuesday night with gusts to near
gale force possible late Tuesday night.
Wednesday-Wednesday night... A round of westerly gales likely on
Wednesday with seas 4 to 7 ft. Freezing spray likely to develop
by Wednesday night, though winds should also fall back to SCA
levels during that period.
Thursday...Winds may continue to gust near SCA levels and
combined with cold temperatures this could result in continuing
freezing spray.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 7 PM EST this evening for
ANZ450>453.
&&
Synopsis...Fitzsimmons
Near Term...CMS/Staarmann
Short Term...CMS
Long Term...Fitzsimmons
Aviation...CMS/Fitzsimmons/Staarmann
Marine...CMS/FitzsimmonsHazardous weather outlook, Jan 27, 6:22 AM EST, 8 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 622 AM EST Sun Jan 27 2019 DEZ001>004-MDZ008-012-015-019-020-NJZ008>010-012>027-PAZ070-071- 101>106-281130- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Delaware-Philadelphia-Western Chester- Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks- Lower Bucks- 622 AM EST Sun Jan 27 2019 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A storm system may bring accumulating snow to portions of the area Tuesday and Tuesday night followed by strong winds on Wednesday. Very cold air will then enter the region Wednesday night through the rest of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-281130- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 622 AM EST Sun Jan 27 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Gale-force northwest winds are possible late Tuesday night through Wednesday with freezing spray developing Wednesday night and continuing Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NJZ001-007-PAZ054-055-060>062-281130- Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton- 622 AM EST Sun Jan 27 2019 This Hazardous Weather Outlook is for northern New Jersey, east central Pennsylvania and northeast Pennsylvania. .DAY ONE...Today and tonight. There is a chance for snow showers today. A snow squall with temporary reductions in visibility, strong wind gusts, and a quick coating of snow is possible, which could produce briefly hazardous travel conditions. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A storm system may bring accumulating snow to portions of the area Tuesday and Tuesday night followed by strong winds on Wednesday. Very cold air will then enter the region Wednesday night through the rest of the week .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CMS
Nearby
Winter Storm Watches in Pennsylvania, 2019Every winter storm watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.